Texas, 2005

Damaging Wind in Texas, August 28, 2005

August 28, 2005 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 28, 1:55 PM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 28, 1:55 PM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
255 PM MDT SUN AUG 28 2005

.SYNOPSIS...
HIGH PRESSURE ALOFT HAS SHIFTED TO THE WEST COAST. THIS PRODUCED
NORTHWEST FLOW ALOFT AND REDUCED MOISTURE LEVELS OVER THE REGION...
BUT PLENTY OF LOW LEVEL MOISTURE REMAINS OVER THE AREA. THE AIRMASS
IS QUITE UNSTABLE TODAY EAST OF THE RIO GRANDE RIVER AND ALONG WITH
A STRONG UPPER LEVEL DISTURBANCE...IS KICKING OFF STRONG
THUNDERSTORMS IN OTERO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA UNTIL 8 PM THIS EVENING. THUNDERSTORMS WILL BE
ON THE DOWNSWING OVER THE NEXT SEVERAL DAYS AS JUST ISOLATED
THUNDERSTORMS...MAINLY OVER THE MOUNTAINS...WILL OCCUR MONDAY
THROUGH FRIDAY.

&&

.DISCUSSION...
VERY ACTIVE WX SCENE IN THE EASTERN CWA TODAY AS RESIDUAL MOISTURE
FROM MORNING MCS COMBINED WITH LOW LEVEL EASTERLIES...AND A STRONG
UPPER DISTURBANCE OVER CENTRAL NEW MEXICO...HAVE FORMED STRONG TO
SEVERE THUNDERSTORMS OVER THE SACRAMENTO MOUNTAINS AND TULAROSA
BASIN. BELIEVE THIS ACTIVITY TONIGHT SHOULD BE LIMITED TO MAINLY
OTERO AND HUDSPETH COUNTIES...ALTHOUGH WITH MODELS SHOWING LOW LEVEL
EASTERLIES SURGING INTO THE RIO GRANDE VALLEY TONIGHT...AND THE
UPPER TROUGH STILL OVER WEST TEXAS...THIS SEVERE ACTIVITY COULD
EXPAND WESTWARD.

AREA REMAINS IN THE NORTHERLY FLOW ON MONDAY BUT EXPECT SYNOPTIC
SCALE WEAK SUBSIDENCE TO DEVELOP BEHIND UPPER TROUGH AND LIMIT
THUNDERSTORMS TO MAINLY THE MOUNTAINS. THE RIDGE MOVES OVER THE AREA
TUESDAY AND WEDNESDAY AND ANY CHANCE OF THUNDERSTORMS SHOULD BE
LIMITED TO THE MOUNTAINS. THE HIGH SLIPS EAST OF THE AREA AFTER
THURSDAY SO LOOK FOR THE CWA TO SLOWLY MOISTEN UP AGAIN BY THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  90  70  96  72 /  20  10  20   0   0
SIERRA BLANCA TX        65  86  67  93  65 /  30  10  20   0   0
LAS CRUCES              66  90  67  96  67 /  20  10  10   0   0
ALAMOGORDO              67  87  68  95  69 /  30  10  20   0   0
CLOUDCROFT              47  70  48  74  48 /  40  20  20  10  10
TRUTH OR CONSEQUENCES   65  86  67  96  67 /  20  10  10   0   0
SILVER CITY             60  87  59  89  61 /  10  20  20  10  10
DEMING                  65  91  66  97  67 /  10  10  10   0   0
LORDSBURG               65  92  65  97  67 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

17 HEFNER

In the hours before

Special weather statement, Aug 28, 3:44 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
444 PM MDT SUN AUG 28 2005

NMZ032-TXZ055-282341-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
444 PM MDT SUN AUG 28 2005

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS VICINITY...

AT 440 PM STRONG THUNDERSTORMS WERE MOVING TO THE SOUTH INTO THE EL
PASO TEXAS VICINITY. THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME STREET FLOODING MAY
OCCUR CAUSING HAZARDOUS TRAVEL CONDITIONS. PERSONS SHOULD REMEMBER
NEVER TO DRIVE OR WALK ACROSS WATER COVERED ROADS BUT INSTEAD TURN
AROUND AND FIND ALTERNATE ROUTES OF TRAVEL.

ROGASH
Local storm report, Aug 28, 4:02 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          10 NE CORNUDAS          31.89N 105.34W
08/28/2005                   HUDSPETH           TX   UNKNOWN

            REPORT FROM MOTORIST ON HIGHWAY 62/180.

0449 PM     HAIL             N CORNUDAS              31.78N 105.47W
08/28/2005  1.75 INCH        HUDSPETH           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLFBALL HAIL IN PROGRESS AND
            BREAKING CAR WINDOWS.

&&

FAUSETT
Local storm report, Aug 28, 6:13 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
713 PM MDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             25 ENE EL PASO          31.99N 106.04W
08/28/2005  0.75 INCH        EL PASO            TX   PARK/FOREST SRVC

            RANGER AT HUECO TANKS STATE PARK REPORTED 3/4 INCH HAIL.

0640 PM     HAIL             1 W FT HANCOCK          31.30N 105.87W
08/28/2005  1.00 INCH        HUDSPETH           TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN FT. HANCOCK

&&

FAUSETT
Special weather statement, Aug 28, 6:28 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
728 PM MDT SUN AUG 28 2005

NMZ032-290210-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
728 PM MDT SUN AUG 28 2005

...STRONG THUNDERSTORMS MOVING INTO CENTRAL DONA ANA COUNTY NEW
MEXICO...

AT 730 PM STRONG THUNDERSTORMS WERE MOVING INTO CENTRAL DONA ANA
COUNTY NEW MEXICO ALONG INTERSTATE 25 TOWARD INTERSTATE 10 INTO THE
LAS CRUCES VICINITY.

THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH POSSIBLE STREET
FLOODING ALONG WITH SMALL HAIL...DEADLY LIGHTNING AND WIND GUSTS TO
45 MPH.

FLOODING ALONG DRAINAGES AND LOW LYING AREAS AND ROADS IS POSSIBLE
NEAR THESE STORMS. PERSONS SHOULD AVOID DRAINAGES AND ARROYOS WHEN
RAIN IS NEARBY. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED
ROADS.

ROGASH

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 28, 7:46 PM MST
Where
El Paso County, El Paso
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -106.433

Power lines were blown down in northeast El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471917.